Thunderstorm Wind, Passaic
- When
- June 14, 1:55 PM EST
- Where
- Passaic County, Pompton Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.000, -74.283
As a severe thunderstorm moved southeast over Pompton Lakes, high winds downed a tree onto a car, which was reported by local law enforcement.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved southeast over Pompton Lakes, high winds downed a tree onto a car, which was reported by local law enforcement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 14, 9:38 AM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1000 AM EDT SAT JUN 14 2003 .DISCUSSION... .UPDATE...WILL ISSUE AN UPDATE TO THE CURRENT FORECAST TO GET RID OFF THE PATCHY FOG EARLY THIS MORNING. THE RAIN HAS MOVE OUT OF THE LOCAL AREA AND TODAY LOOKS TO BE A MOSTLY CLOUDY BUT DRY DAY WITH SOME SCATTERED SHOWERS AND TSTMS DEVELOPING THIS AFTERNOON AND EVENING. ********************PREVIOUS 400 AM DISCUSSION******************** .CURRENT...AREA OF SHOWERS EXITING SOUTHERN CONNECTICUT AND EASTERN LONG ISLAND AS SURFACE WAVE OVER DELAWARE BAY GETS READY TO MOVE OFFSHORE. WARM FRONT PARKED TO OUR SOUTH...THUS LOW CEILINGS AND AREAS OF FOG TO CONTINUE THROUGH THE MORNING. LOW-LEVEL FLOW EXPECTED TO GO AROUND TO THE NW LATER THIS MORNING AS LOW PASSES TO THE SOUTH AND EAST. .SHORT RANGE...MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE NEXT 60H...WITH SMALL TIMING ISSUES CONCERNING THE SHORT WAVE TROF COMING THROUGH THE GREAT LAKES AND NEW ENGLAND AND THE SURFACE LOW MOVING SOUTH OF NEW ENGLAND TODAY. THE FASTER...MORE PROGRESSIVE SOLUTIONS PREFERRED HERE. DEEP-LAYERED WESTERLY FLOW TO DEVELOP TODAY...SENDING MID AND UPPER LEVEL MOISTURE OFFSHORE...WHILE LOW-LEVELS REMAIN MOIST. FRONTAL BOUNDARY WILL PRESS SLOWLY SOUTHWARD ACROSS FORECAST AREA TODAY AS NORTHERN BRANCH SHORT WAVE DESCENDS SOUTHEASTWARD FROM GREAT LAKES. EXPECT LOW CEILINGS TO LIFT THIS MORNING WITH SOME PEAKS OF SUNSHINE POSSIBLE BY EARLY AFTERNOON. THIS WILL FURTHER DESTABILIZE THE AIR MASS...WITH MARGINAL TO MODERATE INSTABILITY DURING THE AFTERNOON AND EARLY EVE HOURS. WHILE SLIGHT RISK MENTIONED IN DAY 1 OUTLOOK... WOULD PREFER TO HOLD OFF FROM MENTIONING SEVERE IN ZONE TEXT. MID LEVEL WINDS IN THE 30 TO 40 KT RANGE WITH WET BULB ZERO LEVELS SLIGHTLY ABOVE IDEAL LEVELS. STILL THOUGH...ISOLATED SEVERE NOT OUT OF THE QUESTION. FRONT PRESSES SOUTH OF FORECAST AREA TONIGHT WITH SKIES CLEARING BY DAYBREAK. A COUPLE OF BEAUTIFUL DAYS SUNDAY AND MONDAY WITH A NORTHWEST FLOW ALOFT. REINFORCING COLD FRONT TO DROP DOWN SUNDAY NIGHT WITH LOW HUMIDITY AND BELOW NORMAL TEMPS EXPECTED FOR MONDAY. .HYDRO...FFA WILL BE CANCELLED. ANY FLOODING WILL BE DUE TO BRIEF HEAVY DOWNPOURS ASSOCIATED WITH AFT/EVE CONVECTION ALONG AND AHEAD OF THE FRONT. MAINLY MINOR NUISANCE/URBAN FLOODING POTENTIAL ALONG WITH SOME OF THE FLASHY...FAST RESPONDING STREAMS OF NORTHEAST NEW JERSEY. .AVIATION...IFR CONDITIONS THIS MORNING WILL IMPROVE TO VFR BY THIS AFTERNOON AS THE FLOW BECOMES SOUTHWEST AHEAD OF SURFACE COLD FRONT. COLD FRONT PASSES SOUTH OF FORECAST AREA OVERNIGHT WITH VFR CONDITIONS FOR SEVERAL DAY TO COME. .MARINE...NO FLAGS AS WEAK FLOW CONTINUES. .EXTENDED...NORTHWEST FLOW ALOFT GIVES WAY TO AN UPPER RIDGE TUE AND WED...WITH HEIGHT FALLS EXPECTED ON THURSDAY IN ADVANCE OF ANOTHER DIGGING TROF OVER EASTERN CANADA. .CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
CTZ005>012-NJZ002>006-011-NYZ067>081-150000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1245 PM EDT SAT JUN 14 2003 ...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR A PORTION OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT. ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER UPDATES.
CTZ009-NJZ002>006-NYZ069-071>073-142015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 248 PM EDT SAT JUN 14 2003 AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE PLAINS AIRPORT TO 15 MILES WEST OF CHARLOTTESBURG...MOVING SOUTHEAST AT 30 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... TAPPAN...PIERMONT...WOODCLIFF LAKE...SADDLE RIVER AROUND 255 PM...HARTSDALE AROUND 300 PM... SMALL HAIL...WIND GUSTS UP TO 57 MPH...TORRENTIAL RAINS...AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOTORISTS ARE URGED TO USE CAUTION AS HEAVY RAINS FROM THESE THUNDERSTORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373179.